Iowa, 2018

Damaging Wind in Iowa, August 7, 2018

August 7, 2018 · NWS DMX · 2 events in 2 counties and zones

A broad upper level trough was situated over the upper Midwest, with accompanying shortwaves moving through the flow. No major/discernible surface system was present, though weak boundaries were in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad upper level trough was situated over the upper Midwest, with accompanying shortwaves moving through the flow. No major/discernible surface system was present, though weak boundaries were in the area. Thermodynamically, around 2000 J/kg of SBCAPE was present along with around 30 kts effective bulk shear, a nose of 800 J/kg downdraft CAPE, and lifted condensation levels around 1000 m or less. Overall, the convective activity was scattered in nature across the state with the lack of a real focusing mechanism, and with predominantly lackluster supporting parameters the majority of storms remained sub-severe. In the end, a lone funnel cloud was reported and with a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 2:17 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 7, 2:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 PM CDT Tue Aug 7 2018

.SHORT TERM.../Tonight through Wednesday/
Issued at 316 PM CDT Tue Aug 7 2018

Storms have developed this afternoon along a boundary associated
with a shortwave trough moving across the state. Overall, HRRR has
had the best handle on the convection earlier this morning and
through the early part of the afternoon. The storms across north
central Iowa are expected to continue to move to the southeast, with
additional development along a boundary across central Iowa this
afternoon, continuing and strengthening some through south-
southeast Iowa 00-03Z. While stronger storms are possible, the
severe threat with these storms is relatively low. Instability and
shear parameters are marginal, with MLCAPE around 1000-15000 J/kg
and shear 35-40kts. There is also an indication that a few
funnels may be possible with higher surface vorticity across
central portions of Iowa. With the trough pushing east, overnight
lows will be a few degrees cooler than last night. With ample
moisture, fog is expected to develop around and east of I-35 by
08Z, lasting through 14z.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 316 PM CDT Tue Aug 7 2018

The upper level ridge over the western CONUS will continue to become
more amplified then begin to move east Wednesday night and through
the end of the week. As this occurs, the 850 mb thermal ridge will
move east into Iowa. Warmer temperatures will arrive as a result for
Thursday with highs in the mid to upper 80s north to low to mid 90s
south. Good mixing should occur over southern Iowa by Thursday
afternoon allowing for dew points to drop into the low to mid 60s,
which will lessen the heat impacts. Farther north, pooling dew
points in the low 70s will lead to more humid conditions along with
greater instability. A boundary will drop into Iowa by the afternoon
and evening and may spark thunderstorm development. An upper level
low will begin to form over the central Great Lakes late Friday
and will form a blocking pattern thru Monday before the system
finally begins to move east. Friday through the weekend will be
mainly dry with high temperatures in the 80s. The next chance of
precipitation will arrive towards the end of the period as the
upper level low departs to the east and releases the block.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1242 PM CDT Tue Aug 7 2018

Thunderstorms currently moving across northern Iowa, impacting
FOD/MCW first. Storms will become more widespread this afternoon
before diminishing after 00Z this evening in southeast Iowa. By
07/08Z, fog will begin to develop with greater impacts being
further east at MCW/ALO, however have included at least MVFR
mention at all sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hagenhoff
LONG TERM...Donavon
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 7, 3:23 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
423 AM CDT Tue Aug 7 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
423 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a chance of thunderstorms today into early
evening...mainly across north-central and northeastern Iowa.
Although the threat for widespread severe weather is low, an
isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms chances return Thursday and Friday.
Overall severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, though rainfall reports are
always appreciated.

Fowle

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Butler

When
August 7, 2:30 PM CST
Where
Butler County, 3.63 mi W of Austinville
Reported by
Broadcast Media
Coordinates
42.570, -93.020

KWWL relayed a viewer report of a funnel cloud.

Thunderstorm Wind, Black Hawk

When
August 7, 4:05 PM CST
Where
Black Hawk County, 2.31 mi SSE of Eagle Center
Measured
55 kt (63 mph) measured gust
Reported by
Social Media
Coordinates
42.300, -92.510

Public reported a severe wind gust of 63 mph measured from their home weather station.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777492, 777493.